Examining Clostridioides difficile Infection in Colonized Hospital Patients

An in-depth look at the factors associated with the progression to CDI in colonized patients reveals specific risks that may guide future management of this vulnerable population.

The bacterium Clostridioides difficile can lead to C difficile infection (CDI), a not uncommon occurrence in hospitalized patientsparticularly older patients. Frequently resistant to a variety of antibiotics, CDI afflicts 400,000 patients per year in the US, with roughly 25,000 dying as a result.

Patients who are colonized with C difficile, however, frequently do not progress to CDI. To examine the reasons for this, and to shed light on factors that increase the risk of progression to CDI, a team of investigators led by McGill University in Montreal conducted a retrospective study of patients at a single healthcare institution who had been been admitted between November 2013 and January 2017.

Out of a total of 19,112 patients whose data was screened, 960, or 5%, were found to be colonized with C difficile. Out of those, 513 were eligible to be included in the study because they had no history of CDI, were not afflicted with diarrhea or other gastrointestinal upset at the time of admission, and were not in the hospital for a short time.

Thirty-nine subjects, or 7.6%, developed a CDI during their hospital stay. Factors associated with progression to CDI included enduring a longer hospital stay (mean 20.9 days vs mean 10.5 days in those who didn’t have CDI); receiving systemic antibiotics (82.1% vs 61.4%); having cirrhosis (10.3% vs 3.4%); receiving opioids (61.5% vs 38%); and receiving probiotics (20.5% vs 8%). The number of antibiotics given also was associated with an increased risk of CDI, with the risk rising as the number of antibiotics increased. B-lactam with B-lactamase inhibitors, first-generation cephalosporins, and carbapenems in particular were correlated with higher levels of CDI.

Factors that were not associated with progression to CDI included age, use of proton-pump inhibitors, and length of antibiotic treatment. Patients who took laxatives were found to have a reduced risk of CDI, for reasons that are not definitive.

A small number of patients (17) were given prophylactic antibiotics known to be effective against C difficile—either vancomycin or metronidazole or both. None developed CDI while taking the prophylactic medication(s), although 1 did develop CDI in the hospital after discontinuing the drugs and 2 more developed CDI within 8 weeks of discharge, leading the investigators to conclude that prophylaxis administration did not reduce the risk of CDI.

“Our study identified numerous, novel risk factors for CDI among colonized patients and confirmed the association between antibiotic use and the occurrence of CDI,” investigators. “Whether modifying antibiotic selection in favor of lower-risk molecules (for example, through targeted antibiotic stewardship) could help prevent CDI in these patients remains to be determined.”

The investigators suggested that the changed microbiome experienced by people with cirrhosis could lend itself to the development of CDI. They also noted that opioid use slows down bowel function, leading to a lengthened process of elimination that can affect the microbiome in ways that encourage CDI.

One of the more notable findings of this study—also seen in other studies—was the lack of association between age and progression to CDI in colonized patients, as CDI often occurs in older people. The investigators theorize that older people may simply be more likely to be colonized with C difficile in the first place and not necessarily any more likely to progress to CDI once colonized.